Alert archive / Illinois / Freeze Warnings in 2013

Freeze Warning 3, NWS Lincoln, IL

October 23, 201335 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Oct 23, 2013, 3:02 PM CDT for 35 counties in Illinois. It took effect at Oct 25, 2013, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2013, 3:02 PM CDT (20:02 UTC)
In effect from
Oct 25, 2013, 1:00 AM CDT
Expired
Oct 25, 2013, 9:00 AM CDT
In force
8 hr
Issued by
NWS Lincoln, IL
All 35 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WWUS73 KILX 232002
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT WED OCT 23 2013

ILZ062-063-066>068-071>073-240415-
/O.UPG.KILX.FZ.A.0001.131025T0600Z-131025T1400Z/
/O.NEW.KILX.FZ.W.0003.131025T0600Z-131025T1400Z/
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE
302 PM CDT WED OCT 23 2013

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...EARLY MORNING LOWS FRIDAY WILL BE AROUND 28 
  DEGREES. 

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WILL BE
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ILZ027>031-036>038-040>057-061-240415-
/O.NEW.KILX.FZ.W.0003.131025T0600Z-131025T1400Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE
302 PM CDT WED OCT 23 2013

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

* TEMPERATURE...EARLY MORNING LOWS FRIDAY WILL RANGE FROM 26 TO 28.

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WILL BE
  KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$


GOETSCH
5 follow-up statements
468 
WWUS73 KILX 240352
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1052 PM CDT WED OCT 23 2013

ILZ027>031-036>038-040>057-061>063-066>068-071>073-241000-
/O.CON.KILX.FZ.W.0003.131025T0600Z-131025T1400Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
1052 PM CDT WED OCT 23 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

* TEMPERATURE...EARLY MORNING LOWS FRIDAY WILL RANGE FROM 26 TO 
  28.

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WILL BE 
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

AUTEN
727 
WWUS73 KILX 240843
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
343 AM CDT THU OCT 24 2013

ILZ027>031-036>038-040>057-061>063-066>068-071>073-242100-
/O.CON.KILX.FZ.W.0003.131025T0600Z-131025T1400Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
343 AM CDT THU OCT 24 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

* TEMPERATURE...EARLY MORNING LOWS FRIDAY WILL RANGE FROM 25 TO 
  28. 

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WILL BE 
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$


HJS
606 
WWUS73 KILX 241935
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT THU OCT 24 2013

...HARD FREEZE EXPECTED OVERNIGHT...

.CANADIAN HIGH PRESSURE OVER THE CENTRAL PLAINS WILL SETTLE INTO
THE MID MISSISSIPPI VALLEY BY DAWN FRIDAY. CLEARING SKIES AND 
DIMINISHING NORTHWEST WINDS DURING THIS EVENING...WILL ALLOW
TEMPERATURES TO DROP INTO THE MIDDLE TO UPPER 20S BY DAWN FRIDAY.
THIS WILL RESULT IN THE FIRST WIDESPREAD HARD FREEZE OF THE SEASON
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

ILZ027>031-036>038-040>057-061>063-066>068-071>073-250900-
/O.CON.KILX.FZ.W.0003.131025T0600Z-131025T1400Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
235 PM CDT THU OCT 24 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

* TEMPERATURE...EARLY MORNING LOWS FRIDAY MORNING WILL RANGE FROM
  24 TO 28 DEGREES.

* IMPACTS...UNPROTECTED PLANTS AND VEGETATION SENSITIVE TO THE
  COLD WILL BE KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE OUTDOOR VEGETATION.

&&

$$

07
056 
WWUS73 KILX 250808
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
308 AM CDT FRI OCT 25 2013

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251400-
/O.CON.KILX.FZ.W.0003.000000T0000Z-131025T1400Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
308 AM CDT FRI OCT 25 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURE...EARLY MORNING LOWS THIS MORNING WILL RANGE FROM
  23 TO 28 DEGREES.

* IMPACTS...UNPROTECTED PLANTS AND VEGETATION SENSITIVE TO THE 
  COLD WILL BE KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE OUTDOOR VEGETATION.

&&

$$
574 
WWUS73 KILX 251415
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
915 AM CDT FRI OCT 25 2013


ILZ027>031-036>038-040>057-061>063-066>068-071>073-251515-
/O.EXP.KILX.FZ.W.0003.000000T0000Z-131025T1400Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
915 AM CDT FRI OCT 25 2013

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. A WIDESPREAD HARD
FREEZE OCCURRED EARLY THIS MORNING ACROSS CENTRAL AND SOUTHEAST
ILLINOIS. TEMPERATURES AT MID MORNING HAD RISEN TO NEAR OR JUST
ABOVE FREEZING...THUS THE FREEZE WARNING WAS ALLOWED TO EXPIRE AT
9 AM.

$$


07

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Oct 23, 2:37 PM CDT, 25 minutes earlier.

Area forecast discussion, Oct 23, 2:37 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
237 PM CDT Wed Oct 23 2013

.DISCUSSION...
ISSUED 235 PM CDT Wed Oct 23 2013

Forecast concerns today is the light precipitation (pcpn) this
evening, the hard freeze on Thursday night, and then the pattern
change and pcpn early next week.

SHORT TERM...Tonight through Friday night.
Upper level flow remains northwest over midwest with large upper
trough over eastern US. Strong upper jet of 100kts+ from Dakotas
into IL/In. Jet max in this strong jet flow bringing channeled
vorticity (seen in moisture channel data), with the resultant
cloudiness moving down toward the ILX area again for tonight.
Expect therefore the clouds to again spread over region tonight.
This will bring a slight chance of rain this evening over the
southern half of area. Because of the cloud cover, have raised
overnight lows tonight some, staying in the 30s.

Major high pressure then builds in for late Thursday, Thursday night
and Friday morning. With clear skies, light winds, soundings show
this to be the coldest night with temperatures well into the mid 20s.
Will go with freeze warning for entire CWA, as the freezing
temperatures were not widespread in previous nights, just in
patchy areas.

LONG TERM...Saturday through Wednesday.
In the extended, another cold front comes down through the state
by late Saturday, ending the brief warming and bringing more cool
in into the area. Do to a lack of moisture, this system will come
through dry.

Starting Sunday however, the upper level pattern will begin to
change, becoming more zonal and the upper trough shifting more to
the west.  However, with this shift, the models are still in some
disagreement on how it will translate.

Southerly low level flow will advect into Il, starting a flow of
moisture on Monday. A stationary/warm front is expected to  develop
over the central plains into the Great Lakes, with rain along this
frontal zone. The chance of rain will begin Monday night and last
into Wednesday. At issue though, is still the exact position of the
front and therefore there is still some disagreement on the
temperatures and amount of pcpn.

Goetsch
&&

.AVIATION...
ISSUED 1242 PM CDT Wed Oct 23 2013

VFR conditions will prevail through the afternoon into the
evening, before lower clouds associated with an approaching
upper-level disturbance arrive tonight. Latest surface analysis
shows weak low pressure over northwest Iowa, with light rain/snow
falling across much of western Iowa. This system is expected to
track southeastward and weaken as it comes into Illinois tonight.
Little or no precip is expected as it moves through the area:
however, the HRRR indicates ceilings lowering into the MVFR
category once wave passes. Based on this, have introduced MVFR
ceiling of around 2500ft at KPIA by 05z, then further southeast to
KDEC and KCMI by 07z. After that, main question will be when (or if)
clearing will occur. GFS insists that skies will begin to clear
late tonight into Thursday morning, while NAM generally keeps
things overcast. Given what happened with the last passing system
last night and the current upstream satellite imagery, will trend
toward the more pessimistic NAM. Will maintain cloud cover through
the remainder of the forecast, but will raise ceilings back to VFR
after 14z.

Barnes
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING from 1 AM to 9 AM CDT Friday FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Oct 23, 11:30 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT WED OCT 23 2013

ILZ027>031-036>038-040>057-061-241100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1130 AM CDT WED OCT 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIDESPREAD HARD FREEZE WILL BE LIKELY EARLY FRIDAY MORNING IN
CENTRAL AND EASTERN ILLINOIS RESULTING IN DAMAGE TO SENSITIVE
VEGETATION. A GRADUAL WARMING TREND IS EXPECTED BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-241100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1130 AM CDT WED OCT 23 2013

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIDESPREAD HARD FREEZE WILL BE LIKELY EARLY FRIDAY MORNING IN
SOUTHEAST ILLINOIS RESULTING IN DAMAGE TO SENSITIVE VEGETATION. A
GRADUAL WARMING TREND IS EXPECTED BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

Nearby

Freeze Warnings in Illinois, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.